Wednesday, July 2, 2008

Safety of Children's Motrin

If you've heard about the controversy over Children's Motrin causing blindness, but aren't sure the entire story, here's an update from ABC that should help:

In Malibu, California, an eleven year-old girl has taken the witness stand in the trial that alleges an allergic reaction to Children's Motrin left her permanently blind.

Even before her first word of testimony, the disability of 11-year-old Sabrina Johnson was clear to the jury. Taking her oath she couldn't see the clerk. The bailiff helped her to the witness stand. She testified as an alleged victim of Children's Motrin which did not carry a warning for SJS, Stevens Johnson Syndrome, a rare allergic reaction.

Yet, despite her hardships for the last 5 years, she was consistently optimistic. About hiding in darkness on Christmas because light was so painful Sabrina said, " That was not a very fun Christmas because I was in box. I was one of the presents." Her father testified that he would have never given her the Children's Motrin if it had a more explicit warning label about potential side effects. Now it's the child's future he worries about. Kenneth Johnson said, "I'm scared to death that my girl will end up in some apartment in the middle of some city on a government subsistence check not able to take care of herself and that scares me to death."

Motrin is made by McNeil Pharmaceuticals, a subsidiary of Johnson and Johnson. The company says the FDA cleared it for over the counter sales and approved the warning label. The FDA later called for a change when they received more reports of of bad reactions . For Sabrina, getting teased at school for hiding from the sun was just a small part of it. Sabrina said, "Now, they just tease me because I can't play with them because they 'll be playing handball or something and I won't be able to see the ball. It 's harder."

After reading this, it does make me want to dump out my Motrin. But it usually does work better for my kids compared to Tylenol. So, is this case a fluke or is this a real danger. I hope this court case answers that question for parents.

Do you use Children's Motrin?

-NewsAnchorMom Jen

Methodist Medical Center's new online healthcare program, MyMethodist eHealth, is a proud sponsor of this blog post. MyMethodist eHealth is the secure link to your doctor's office that lets you request appointments, order prescription refills, update your personal health record, and more. Sign up for MyMethodist eHealth here.

14 comments:

Maria said...

I do use motrin. Is it a long-term reaction or if you use it once? I have more questions!

newsanchormom.com said...

Me too! I wonder if there will be more information released as the trial progresses. The lawyers have talked about instances, but I would like to know how many allergic reactions and are there warning signs?

septboy said...

I too would like some more info. our children seem to be able to keep the motrin in their system better than tylenol when they have high fevers associated with strep & ear infections.

newsanchormom.com said...

I agree. My kids seem to feel a lot better with Ibuprofren. I usually choose that over Tylenol. I don't know if we have actually used Children's Motrin, just the generic Ibuprofen. I wonder if that makes a difference?

SallyN said...

I'd never heard of this before. Here's the Mayo Clinic's site on Stevens-Johnson syndrome.

I don't mean to discount this poor girl's circumstance at all, but a quick read seems like the syndrome is a rare, and unpredictable allergic reaction AND blindness is an even more extreme and rare complication. I'm sure there's more to the story, as well as the Syndrome, but still... there needs to be a degree of personal accountability and reasonability (is that a word, lol?). ANY product can cause an allergic reaction. As parents we are ultimately responsible for what we choose to give our children. I don't think it's reasonable to expect the drug manufacturers to spoon-feed us every bit of information relating to their product. And quite frankly, I'd rather not rely on their biased information anyway.

/rant. :)

Maria said...

Well, looking at the Mayo site-- considering we have used motrin (or a generic) previously without reaction, I think we (my son really) is fine to use it. His worst allergy is to neomycin (the stuff in neosporin). It causes his skin to blister badly.

newsanchormom.com said...

I got this comment via email that answers the "generic" question.

Jen, Even generic children's ibuprofen can cause Stevens Johnson Syndrome.
The SJS Foundation has had 96 cases of SJS reported to over
the counter ibuprofen since 2003. One case is one too many.

We all know not to give our children aspirin due to the risk of Reyes Syndrome. In January of 2005, the Stevens Johnson Syndrome Foundation submitted written testimony at an FDA hearing regarding over the counter children's ibuprofen and its association with Stevens Johnson Syndrome.
http://www.fda.gov/ohrms/dockets/dockets/04n0559/04n-0559-c000003-01-vol1.pdf

A citizens petition was also presented to the FDA asking that a warning of SJS be added to the OTC ibuprofen products.
http://www.fda.gov/ohrms/dockets/dockets/05p0072/05p-0072-cp00001-01-vol1.pdf

SJS is a nightmare no parent should experience. We as consumers have the right to make an informed decision especially when it comes to the well being of our children. Package inserts should include this warning. SJS is a life-threatening adverse reaction.
For more information about Stevens Johnson Syndrome, visit our website at:
www.sjsupport.org or ask your healthcare provider.

Yesterday I interviewed with Joyce Bender. She has an Internet talk show
on Voice America called Disability matters. You can hear the show at the following link it should play automatically. I think you will find it interesting.
An 11 year old girl who had SJS to children's ibuprofen is also featured on the show. Joyce Bender - 012015 - Modaview Player



Best regards,

Jean Farrell McCawley
SJS Foundation
www.sjsupport.org

Jenny said...

Maybe I am confused but is this related primarily to motrin/ibuprofen or couldn't this effect anyone with any medication? Is motrin singled out in the original story because that is what that little girl was allergic to? And if your kids have already had it w/ no complications, what is the likely hood of this happening? I am sure these are questions more for a doctor but any opinions welcome.

newsanchormom.com said...

I don't know. I hope not. I can send your questions to one of the hospitals or maybe U of I and see if they can get me an answer to that.

Jenny said...

I would love to know the answers if you would like to send them on! Thanks!! I am sure others would like to know as well since as mother's we worry about everything! :)

Knight in Dragonland said...

Stevens Johnson Syndrome is a rare, idiosyncratic reaction that can occur with nearly ANY medication. It's essentially a severe allergic reaction, although it works through a different immunologic mechanism than typical allergic reactions or anaphylaxis. The reaction can be triggered by medications, infections, cancers (mainly lymphomas and other immune cell cancers), and even by herbal supplements. In half of all cases, no definitive trigger can be identified.

SJS is extremely rare ... literally a one in a million event. There is currently no way to predict this reaction beforehand. The idea that the manufacturer of Children's Motrin should be held accountable for this unfortunate incident is patently RIDICULOUS. It's further evidence of our sue-happy society where someone MUST be blamed for every unfortunate event.

The only people who will profit from this case will be the lawyers. The plaintiff's attorneys are quite obviously hoping for a win based on sympathy for this little girl. They're parading her on the witness stand like some sideshow freak. It's absolutely VILE.

This is a problem that needs to solved by the universal provision of catastrophic health insurance, not the legal system. As it stands now, people without the best (and most expensive) health insurance either (1) have to go bankrupt so they can get on public aid once their benefits max out or (2) find someone to blame & sue so they can afford medical care for their devastated loved one.

newsanchormom.com said...

Thanks for the input! So this could happen with any medication. I don't know if that makes me feel better or worse!

Knight in Dragonland said...

Some drugs have been associated with a higher incidence ... certain seizure medications, for instance. But yes ... theoretically, it could happen with any medication.

Ibuprofen is a commonly used medication, and one of the triggers for SJS is infection. Most people don't take ibuprofen or give it to their children without some reason, and fever is probably the second most common reason ibuprofen is used (pain being #1).

t-dog98 said...

this is knight and dragonland,my son was taking motrin for a headache, witin acouple of days his eyes were red he started forming blisters took him to the hospital they said he had chicken pox.told us we werent giving him enough motrin to up the dose (for his size and weight as recomended by manufacturer)so many people are missed diognos for chicken pox.people think its all about money,us as consumers need to know the truth and you will see, my son ,sebrena and every other victem shouldnt have to go through that. its a horrific tramatic the to have to go through

 
Template by lollybloggerdesigns. Design by Taylor Johnston.